Virginia, 2015Hail and Damaging Wind in Virginia, July 18, 2015
July 18, 2015 · NWS AKQ · 8 events in 2 counties and zones
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds, large hail, two funnel clouds, and heavy rain across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds, large hail, two funnel clouds, and heavy rain across portions of southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 18, 3:06 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 18, 3:06 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
406 PM EDT SAT JUL 18 2015
.SYNOPSIS...
A TROUGH OF LOW PRESSURE MOVES TO THE COAST THIS EVENING...THEN
LINGERS THERE THROUGH MONDAY AS HIGH PRESSURE REMAINS NEARLY
STATIONARY ACROSS THE SOUTHEASTERN STATES. A COLD FRONT
APPROACHES FROM THE WEST LATE TUESDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SFC TROUGH AND S/W ALOFT MOVING SLOLY ACRS THE FA THIS AFTN. THE
S/W IS EVIDENT ON SATL DIVING ESE FM NW VA. AREA OF MNLY SHRAS FAR
NNE AREAS SO FAR THIS AFTN...STRONGER TSTMS NR/S OF THE VA-NC
BORDER (FM ABT AVC-RDU). PLENTY OF MOISTURE ACRS THE RGN...W/
DEWPTS THIS AFTN HOVERING IN THE L/M70S. CLDS MOVING INTO THE RGN
FM THE WNW HAVE HELPED TO KEEP TEMPS DOWN ACRS MOST OF THE FA SO
FAR THIS AFTN. DIFFERING IDEAS ON HI RES MDL REFLECTIVITY INTO
THIS EVE. ALL DEVELOP DECENT COVERAGE OF PCPN ACRS CNTRL/SRN INTO
SE VA/NE NC THROUGH ABT 00-03Z/19. WILL HANG ONTO POPS 30-40%
THOSE AREAS...20% MOST ELSW.
S/W ALOFT WEAKENS MOVING OFF THE CST TNGT...WHILE SFC TROUGH
LINGERS OVR THE FA. XPCG ANY CONVECTION THIS EVE TO WANE/SHIFT E.
OTRW PARTLY CLOUDY...W/ LO TEMPS IN THE L/M70S.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
LARGE/STRONG AREA OF HI PRES ALOFT RMNS ANCHORED INVOF LWR MS
VLY/SRN PLAINS THROUGH TUE. MDATLC IN WNW FLO ALOFT WHICH DOES
STRENGTHEN BY LT TUE. BEFORE THEN...HOT WX TO DOMINATE ACRS THE
FA. SFC TROUGH LINGERS INVOF CNTRL OR ERN VA/INTERIOR NE NC ON
SUN. ALG/W OF THAT TROUGH XPCG THE BEST SHOT AT HIGHEST TEMPS ON
SUN. NOT A GOOD SETUP FOR SFC DEWPTS TO LWR/MIX OUT SUN AFTN...AND
W/ RECENT WET SPELL...NOT XPCG SGFNT DROP IN DEWPTS. NOTING THE
POCKET OF HEAT INDICES THIS AFTN AOA 105F INVOF WRN OH VLY...AND
IN WLY FLO...THAT AIR SHOULD BE SPREADING INTO THE RGN BY SUN
AFTN. H85 TEMPS INLAND FCST TO RISE TO 21-22C...LEADING TO
WIDESPREAD HI TEMPS IN THE M/U90S. COMBINATION OF THOSE
TEMPS...AND DEWPTS IN THE L/M70S RESULT IN AFTN HEAT INDICES AT OR
SLGTLY ABV 105F. CLOSER TO THE CST...XPCG HEAT INDICES AVGG JUST
BLO THAT LEVEL. SO WITH THAT IN MIND...RAISING HEAT ADVISORY FOR
AREAS OF INTERIOR ERN/CNTRL/SRN VA AND NORTHAMPTON/HERTFORD
COUNTIES IN NE NC. WILL CONT HIGHLIGHTING HEAT INDICES AOA 100F
NR THE CST IN THE HWO.
KEPT LO CHC DIURNAL POPS SUN (HIGHEST JUST INLAND DUE TO
SEABREEZE AND OUTFLOW BNDRY CONVERGENCE). WARM/HUMID AND PARTLY
CLOUDY SUN NGT W/ LO TEMPS MNLY IN THE M/U70S. A WEAKENING BNDRY
APPRCHS FROM THE WNW MON AFTN...AND ALONG WITH A LEADING/REMNANT
SFC TROF AHEAD OF IT INVOF FA...MAY BE ENOUGH TO KICK OFF MNLY
ISOLD STMS LT IN THE DAY. TEMP GUID SUGGESTS A LARGER PORTION OF
THE FA WILL HAVE HI TEMPS IN THE M/U90S (AND PTNTLLY WILL NEED
HEAT ADVISORY...INCLUDING THOSE AREAS NOT IN THE ONE ISSUED FOR
SUN).
BY TUE...HI PRES ALOFT SHIFTS SLGTLY W ACRS THE SRN PLAINS...AND
NW FLO ALOFT INTENSIFIES. CDFNT IN THAT DEEPENING NW FLO WILL BE
APPROACHING TUE AFTN/EVE...AND COULD TRIGGER STMS...ESP N AND W.
ANOTHER DAY W/ HI TEMPS FM THE M/U90S...AND A PSBL NEED FOR HEAT
ADVISORIES (ESP FM AVC-RIC-WAL ON SE).
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A FRONTAL BOUNDARY IS EXPECTED TO STALL ACROSS NE NC TUESDAY NIGHT
THROUGH AT LEAST FRIDAY. MEANWHILE...THE UPPER LEVEL RIDGE OVER
THE SRN U.S. RETROGRADES WWD AS A LONGWAVE TROUGH RESIDES OVER
SERN CANADA DURING THIS SAME TIMEFRAME. THIS WILL TRANSLATE INTO A
PERIOD OF UNSETTLED WEATHER FOR THE MID ATLANTIC REGION AS A
SERIES OF WEAK SHORTWAVES CROSS THE AREA IN W-NW FLOW ALOFT...
INTERACTING WITH THE STALLED BOUNDARY ACROSS NE NC. THE MAIN FOCUS
FOR CONVECTION WILL LIKELY BE ACROSS SE VA/NE NC NEAR THE STALLED
BOUNDARY...PRIMARILY DURING THE AFTN/EVENING HOURS. LONG RANGE
MODELS HINT AT TROUGHING AND POSSIBLY A MORE SUBSTANTIAL SHORTWAVE
DIGGING OVER THE OH/TN VALLEY INTO THE PIEDMONT OF VA/NC/SC ON
FRIDAY...HOWEVER THE BULK OF PRECIP MAY STAY SHUNTED SOUTH AND
WEST OF THE AREA. STILL FAR OUT IN THE EXTENDED FORECAST PERIOD...
SO WILL LEAN MORE TWD A CLIMO POP FORECAST GOING INTO THE
DAY 7/8 TIMEFRAME.
HIGH TEMPERATURES WEDNESDAY THROUGH FRIDAY WILL BE CLOSE TO
SEASONAL NORMALS WITH READINGS IN THE UPPER 80S TO LOWER 90S
(MID 80S AT THE BEACHES). LOW TEMPERATURES TUESDAY NIGHT THROUGH
FRIDAY NIGHT WILL GENERALLY BE 70-75 DEGREES...A TAD WARMER AT THE
IMMEDIATE COAST.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
GENERALLY VFR CONDITIONS EXPECTED THROUGH THE 18Z TAF PERIOD. WEAK
SURFACE TROUGH AND PASSING UPPER WAVE ALONG WITH HOT AND HUMID
CONDITIONS WILL INCREASE CHANCES FOR CONVECTION THIS AFTN. BUT
CONFIDENCE IN TIMING AND PLACEMENT NOT HIGH ENOUGH ATTM TO INCLUDE
MENTION IN TAFS BUT WILL CONTINUE TO MONITOR FOR POSSIBLE UPDATES.
WITH PARTIAL CLEARING OVERNIGHT...ANY AREAS THAT RECEIVE
PRECIPITATION WILL HAVE THE POTENTIAL FOR GROUND FOG DEVELOPMENT
SUN MORNING.
WEAK TROUGH AND HOT/HUMID SURFACE CONDITIONS WILL MAINTAIN THE
POSSIBILITY FOR AN ISOLATED SHOWER/THUNDERSTORM SUN AFTN.
OUTLOOK...THERE IS A DAILY CHANCE FOR MAINLY AFTN/EVENING SHOWERS
AND THUNDERSTORMS WITH HIGHEST CHANCES MONDAY AND TUESDAY WHEN A
FRONTAL SYSTEM AFFECTS THE AREA.
&&
.MARINE...
SHORTWAVE ENERGY FROM THE TN VALLEY ACROSS TO THE NC COASTAL PLAIN
IS CROSSING A LEE TROUGH AXIS THIS AFTN AND RESULTING IN
SHOWERS/STORMS FIRING UP OVER SCNTRL VA AND INLAND NE NC. THIS
WILL BECOME A LINE OF STORMS THAT CROSSES THE WATERS FROM
CURRITUCK LIGHT TO AT LEAST CAPE CHARLES LIGHT THROUGH THIS
EVENING. THERE ARE ADDITIONAL SHOWERS THAT COULD HAVE EMBEDDED
THUNDER NORTH OF CAPE CHARLES LIGHT TO FENWICK ISLAND...SO
MARINERS SHOULD PAY CLOSE ATTENTION TO THE POTENTIAL FOR RAPIDLY
CHANGING CONDITIONS THIS EVENING. SHORTWAVE ENERGY MOVES OFF THE
COAST LATER TONIGHT AND THUNDERSTORM ACTIVITY WILL WANE. ONSHORE
E-SE WINDS AOB 15KT AHEAD OF THUNDERSTORMS WILL VEER TO THE W
BEHIND THE LINE OF SHOWERS/STORMS. SPEEDS WILL REMAIN AOB 15KT.
WAVES/SEAS AVERAGE 1-2FT...EXCEPT IN/NEAR THUNDERSTORMS.
SUNDAY STARTS OFF SUNNY TO MOSTLY SUNNY DESPITE THE LEE TROUGH
LINGERING NEAR THE COAST. ISOLATED AFTN/EVENING STORMS MAY BE
POSSIBLE NEAR THIS BOUNDARY...PRIMARILY SOUTH OF CAPE HENRY.
OTHERWISE CONDITIONS WILL BE QUIET BUT HOT ON THE WATER DURING THE
AFTN (HEAT INDICES AROUND 90-95 DEGREES). S-SW WINDS AOB 15KT
WILL PERSIST SUNDAY THROUGH MONDAY UNTIL A WEAK COLD FRONT DROPS
THROUGH THE REGION MONDAY NIGHT AND SETTLES ACROSS NE NC TUESDAY
THROUGH THE REST OF THE WORK WEEK. THIS WILL RESULT IN A WIND
SHIFT TO N LATE MONDAY NIGHT/EARLY TUESDAY...BUT NO LOW-LEVEL
SURGE IS EXPECTED AT THIS TIME. A SERIES OF WEAK SHORTWAVES WILL
CROSS THE REGION IN W-NW FLOW ALOFT WEDNESDAY THROUGH THURSDAY AND
TRIGGER AFTN/EVENING SHOWERS AND STORMS EACH DAY. WINDS VARY FROM
N-SE AOB 15KT. SEAS WILL REMAIN 2-3FT WITH WAVES 1-2 FT.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...HEAT ADVISORY FROM NOON TO 8 PM EDT SUNDAY FOR NCZ012-013.
VA...HEAT ADVISORY FROM NOON TO 8 PM EDT SUNDAY FOR VAZ048-060>062-
064>069-075>090-092-093-509>524.
MARINE...NONE.
&&
SYNOPSIS...ALB/MPR
NEAR TERM...ALB/MPR
SHORT TERM...ALB/MPR
LONG TERM...BMD
AVIATION...JDM/DAP
MARINE...BMDHazardous weather outlook, Jul 18, 2:35 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
335 PM EDT SAT JUL 18 2015
NCZ014>017-030>032-VAZ095>098-525-191945-
GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
HAMPTON/POQUOSON-
335 PM EDT SAT JUL 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...SOUTH HAMPTON ROADS
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HEAT INDEX VALUES BETWEEN 100 TO 104 DEGREES SUNDAY...AND AROUND
105 DEGREES MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ012-013-VAZ048-060>062-064>069-075>090-092-093-509>524-191945-
NORTHAMPTON NC-HERTFORD-FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-WESTERN LOUISA-
EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD-WESTERN HENRICO-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
335 PM EDT SAT JUL 18 2015
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA
OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
HEAT INDEX VALUES AROUND 105 DEGREES ARE EXPECTED SUNDAY AND
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ025-NCZ102-191945-
MARYLAND BEACHES-OUTER BANKS CURRITUCK-
335 PM EDT SAT JUL 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HEAT INDEX VALUES BETWEEN 95 TO 100 DEGREES ARE EXPECTED
SUNDAY...AND AROUND 100 DEGREES MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ021>024-VAZ099-100-191945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-ACCOMACK-
NORTHAMPTON VA-
335 PM EDT SAT JUL 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HEAT INDEX VALUES BETWEEN 100 TO 104 DEGREES SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 18, 2:10 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT SAT JUL 18 2015
VAZ088-092-182015-
SOUTHAMPTON-SUSSEX-
310 PM EDT SAT JUL 18 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CITY OF FRANKLIN...
SOUTHAMPTON AND SOUTH CENTRAL SUSSEX COUNTIES...
AT 310 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 8 MILES SOUTH OF SUSSEX TO NEAR CLARESVILLE...AND
MOVING NORTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
FRANKLIN...COURTLAND...NEWSOMS...SEDLEY...HUNTERDALE...CAPRON...
LITTLE TEXAS...JOYNER...DREWRYVILLE...BERLIN...SEBRELL...STORY...
VICKSVILLE...BURDETTE...ADAMS GROVE...HANDSOM AND WORRELL.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
LAT...LON 3661 7737 3674 7740 3683 7722 3688 7682
3685 7685 3681 7687 3679 7687 3678 7689
3677 7689 3670 7693 3670 7691 3668 7692
3667 7691 3665 7691 3664 7690 3660 7736
TIME...MOT...LOC 1910Z 244DEG 9KT 3679 7724 3663 7735
DEROSASpecial weather statement, Jul 18, 2:57 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
357 PM EDT SAT JUL 18 2015
NCZ012-013-VAZ092-182045-
NORTHAMPTON-HERTFORD-SOUTHAMPTON-
357 PM EDT SAT JUL 18 2015
...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
NORTHAMPTON...NORTHWESTERN HERTFORD AND SOUTH CENTRAL SOUTHAMPTON
COUNTIES...
AT 356 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BOYKINS TO 8 MILES NORTHWEST OF MURFREESBORO TO
NEAR CONWAY...AND MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
UP TO 1 INCH RAINFALL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
CONWAY AND NEWSOMS AROUND 420 PM EDT.
MURFREESBORO...CHOWAN UNIVERSITY...WOODLAND AND COMO AROUND 445 PM
EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BARTONSVILLE...
GALATIA...CREEKSVILLE...FALSONS OLD TAVERN...RIVERDALE...
BRANCHVILLE...MILWAUKEE...PENDLETON...SHILOH AND POTECASI.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3644 7739 3654 7730 3664 7729 3662 7694
3647 7694 3647 7695 3641 7695 3640 7694
3630 7715
TIME...MOT...LOC 1956Z 308DEG 9KT 3663 7721 3652 7722 3645 7732
BROWNSpecial weather statement, Jul 18, 3:11 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
411 PM EDT SAT JUL 18 2015
NCZ012-030-182045-
BERTIE-NORTHAMPTON-
411 PM EDT SAT JUL 18 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BERTIE AND
SOUTHEASTERN NORTHAMPTON COUNTIES...
AT 410 PM EDT...A STRONG THUNDERSTORM WAS OVER ROXOBEL...OR NEAR RICH
SQUARE...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.
UP TO 1 INCH RAINFALL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
AULANDER AND LEWISTON WOODVILLE AROUND 430 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CONNARITSA...
REPUBLICAN...KELFORD AND BURDEN.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3610 7723 3611 7723 3611 7725 3613 7725
3616 7726 3617 7729 3617 7731 3619 7733
3619 7735 3628 7730 3626 7720 3624 7720
3624 7708 3622 7695 3601 7708
TIME...MOT...LOC 2010Z 295DEG 13KT 3618 7724Special weather statement, Jul 18, 3:45 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
445 PM EDT SAT JUL 18 2015
NCZ013-014-030-031-182130-
BERTIE-BERTIE-CHOWAN-GATES-HERTFORD-GATES-HERTFORD-CHOWAN-
445 PM EDT SAT JUL 18 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HERTFORD...NORTHEASTERN
BERTIE...SOUTHWESTERN GATES AND WESTERN CHOWAN COUNTIES...
AT 444 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR AHOSKIE TO NEAR POWELLSVILLE TO 7 MILES NORTHWEST
OF WINDSOR...AND MOVING EAST..SOUTHEAST AT 30 MPH.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.
ONE TO TWO INCHES OF RAINFALL CAN BE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
POWELLSVILLE AROUND 450 PM EDT.
WINDSOR AND COFIELD AROUND 455 PM EDT.
COLERAIN AROUND 505 PM EDT.
GATESVILLE...HARRELLSVILLE AND ROCKYHOCK AROUND 515 PM EDT.
VALHALLA AROUND 520 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MAVATON...WHITES
CROSSROADS...SAINT JOHN...PROCTORS CORNER...POOR TOWN...CARTER...RAYS
BEACH...SMALLS CROSSROADS...MILLENNIUM AND MACEDONIA.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3603 7714 3623 7709 3639 7715 3640 7714
3641 7714 3640 7669 3613 7662 3602 7668
3601 7669 3600 7669 3597 7670 3596 7672
3594 7673 3593 7674 3593 7672 3592 7673
TIME...MOT...LOC 2044Z 284DEG 26KT 3636 7704 3622 7697 3607 7703
BROWNSpecial weather statement, Jul 18, 4:34 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
534 PM EDT SAT JUL 18 2015
NCZ013>017-030>032-VAZ096-097-182215-
BERTIE-CAMDEN-PERQUIMANS-CHOWAN-GATES-PASQUOTANK-WESTERN
CURRITUCK-HERTFORD-GATES-HERTFORD-PASQUOTANK-CHOWAN-BERTIE-
PERQUIMANS-CAMDEN-SUFFOLK-CHESAPEAKE-
534 PM EDT SAT JUL 18 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERTIE...CAMDEN...
PERQUIMANS...CHOWAN...GATES...PASQUOTANK...WESTERN CURRITUCK...
HERTFORD...SUFFOLK AND CHESAPEAKE...
AT 532 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR WHALEYVILLE TO NEAR RYLAND TO 9 MILES SOUTHEAST
OF WILLIAMSTON...AND MOVING EAST AT 25 MPH.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ELIZABETH CITY...CAMDEN...WINDSOR...HERTFORD...WINFALL...
GATESVILLE...ELIZABETH CITY STATE UNIVERSITY...SOUTH MILLS...
SUNBURY...RYLAND...DEEP CREEK...WEEKSVILLE...GREAT BRIDGE...
CHESAPEAKE...SUFFOLK...GATES...COLERAIN...HARRELLSVILLE...CORAPEAKE
AND WHALEYVILLE.
STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS. THESE WIND GUSTS
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3590 7692 3586 7704 3625 7686 3663 7684
3680 7622 3675 7615 3631 7609 3610 7622
3608 7641 3601 7651 3601 7658 3606 7662
3601 7669 3593 7674 3593 7673 3594 7669
3593 7669 3588 7674 3588 7683 3581 7688
TIME...MOT...LOC 2132Z 267DEG 22KT 3665 7665 3630 7660 3576 7693
DEROSASpecial weather statement, Jul 18, 4:38 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
538 PM EDT SAT JUL 18 2015
VAZ087-088-092-182215-
SOUTHAMPTON-GREENSVILLE-SUSSEX-
538 PM EDT SAT JUL 18 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
SOUTHAMPTON...SOUTHWESTERN SUSSEX AND NORTH CENTRAL GREENSVILLE
COUNTIES...
AT 538 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR PURDY TO NEAR SUSSEX...AND MOVING SOUTHEAST AT 10
MPH.
WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SUSSEX...JARRATT...STONY CREEK...JOYNER...BOOKER...DREWRYVILLE...
FIELDS CROSSROADS...YALE...HUSKE...GRAY...MASON...HILDA...OWENS AND
LUMBERTON.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3688 7763 3688 7762 3690 7758 3698 7737
3686 7711 3665 7731
TIME...MOT...LOC 2138Z 294DEG 10KT 3687 7755 3690 7734
DEROSAEvent by event
2 funnel cloud, 2 hail, 2 heavy rain, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Virginia Beach (C)
- When
- July 18, 4:50 PM EST
- Where
- Virginia Beach (C) County, 0.88 mi NE of Lynnhaven
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.840, -76.060
Wind gust of 60 mph was estimated at the Virginia Pilot Office on Shore Drive in Lynnhaven.
Funnel Cloud, Virginia Beach (C)
- When
- July 18, 4:55 PM EST
- Where
- Virginia Beach (C) County, 2.21 mi W of Chesapeake Beach
- Reported by
- NWS Employee
- Coordinates
- 36.920, -76.190
Funnel cloud was reported near Little Creek.
Funnel Cloud, Norfolk (C)
- When
- July 18, 5:00 PM EST
- Where
- Norfolk (C) County, 1.3 mi ESE of Ocean View
- Reported by
- Social Media
- Coordinates
- 36.940, -76.230
Funnel cloud was reported near Cottage Park.
Hail, Virginia Beach (C)
- When
- July 18, 5:00 PM EST
- Where
- Virginia Beach (C) County, 0.88 mi NE of Lynnhaven
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.840, -76.060
Quarter size hail was reported near Lynnhaven Inlet.
Hail, Virginia Beach (C)
- When
- July 18, 5:00 PM EST
- Where
- Virginia Beach (C) County, Lynnhaven
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.830, -76.070
Quarter size hail was measured at the Virginia Pilot Office in Lynnhaven.
Heavy Rain, Norfolk (C)
- When
- July 18, 5:51 PM EST
- Where
- Norfolk (C) County, 4.39 mi ENE of Norfolk
- Reported by
- ASOS
- Coordinates
- 36.900, -76.200
Rainfall amount of 3.07 inches was measured at ORF.
Lightning, Virginia Beach (C)
- When
- July 18, 6:10 PM EST
- Where
- Virginia Beach (C) County, 1.3 mi ESE of (Ntu)nas Oceana
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.790, -76.000
Lightning strike caused a house fire.
Heavy Rain, Norfolk (C)
- When
- July 18, 6:18 PM EST
- Where
- Norfolk (C) County, 2.65 mi SE of Ocean View
- Reported by
- Amateur Radio
- Coordinates
- 36.920, -76.220
Rainfall amount of 1.60 inches was measured near Tarrallton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, July 18 to 19, 20153 deaths · 3 injured · $3.0 million · 7 events
- Excessive Heat in Texas, July 18 to 19, 20152 deaths · 2 events
- Flash Flooding and Lightning Strike in California, July 18 to 20, 20151 death · 10 events
- Tornadoes and Damaging Winds in Wisconsin, July 18, 2015$239,000 · EF1 · 8 events
- Damaging Winds and Lightning Strike in North Carolina, July 18, 2015$500,000 · 50 kt wind · 3 events
- Flash Flood and Flood in Kentucky, July 18 to 19, 2015$475,000 · 2 events
- Tornado and Damaging Winds in Wisconsin, July 18, 2015$110,000 · EF1 · 6 events
- Damaging Winds in South Carolina, July 18, 2015$200,000 · 60 kt wind · 7 events
- Flash Flooding in West Virginia, July 18, 2015$190,000 · 3 events
- Flash Flooding and Damaging Wind in Arizona, July 18, 2015$150,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Nebraska, July 18, 2015$66,000 · 1.75 in hail · 18 events
- Flash Flood in Arizona, July 18, 2015$140,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596878, 596857, 596861, 596863, 596884, 596865, 596873, 596867.